Michigan, 2014

Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 2014

September 4 to 5, 2014 · NWS MQT · 10 events in 4 counties and zones

Frontal boundaries from a low pressure system tracking through northwest Ontario produced heavy rain and a few severe thunderstorms over south central Upper Michigan from the 4th into the early morning of the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$52,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Frontal boundaries from a low pressure system tracking through northwest Ontario produced heavy rain and a few severe thunderstorms over south central Upper Michigan from the 4th into the early morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 3, 6:38 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 3, 6:38 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
738 PM EDT WED SEP 3 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 354 PM EDT WED SEP 3 2014

TONIGHT...
W FLOW TONIGHT IS NOT THE MOST CONDUCIVE TO PUSHING THE WARM FRONT
UP THROUGH OUR AREA...AND POORLY MODEL INITIALIZED CONVECTION ALONG
THE FRONT ACROSS MN AND N WI. MODELS GENERALLY HAVE THIS LINE AROUND
50MI N OF WHERE IT HAS BEEN DEVELOPING. THERE ARE 2 TRAINS OF
THOUGHT FOR OVERNIGHT CONVECTION. A BOW DEVELOPING ACROSS UPPER MI
04-12Z IS THE FIRST. THE SECOND AND MORE LIKELY SOLUTION WOULD BE
CONVECTION CROSSING N WI AND SLOWLY BUILDING SSE...WITH THE CORFIDI
VECTORS PUSHING THE STRONGEST STORMS NEAR AND S OF THE WI BORDER.
STRONG S-SW LLJ 40-55KT AT 850MB...SO ANYTHING THAT DOES DEVELOP
WILL HAVE THE POTENTIAL FOR STRONG WINDS. EITHER WAY THE TIMING IS
VERY SIMILAR...OVER THE W HALF PRIOR TO 06Z...AND MAINLY OVER THE E
HALF AROUND OR AFTER 06Z.

THURSDAY...
COLD POOL MAY LINGER OVERHEAD FROM ANY OVERNIGHT
CONVECTION...DELAYING HEATING...AND HELPING TO LIMIT THE POTENTIAL
FOR AFTERNOON THUNDERSTORM DEVELOPMENT. VERY SIGNIFICANT WARM AIR
ALOFT CONTINUES TO BE AGAINST ANY STRONGER STORMS. OTHERWISE...IF
THE CAP BREAKS...SEVERE STORMS WILL BE POSSIBLE...EVEN SUPERCELLS.
THE BEST CHANCE FOR THE CAP TO BREAK WILL BE OVER LAKE SUPERIOR.
DEW POINTS STILL LOOK TO JUMP INTO THE UPPER 60S TO LOW 70S.
BASICALLY IN A CENTRAL PLAINS SCENARIO TOMORROW WHICH IS VERY
IMPRESSIVE FOR UPPER MI. WILL NEED TO MONITOR THE RADAR FOR QUICKLY
DEVELOPING STORMS. GIVEN THE SIGNIFICANT UNCERTAINTY WITH THE
CONDITIONAL STORM POTENTIAL...WILL KEEP LOW CHANCE POPS OR LESS
THROUGH MID AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 405 PM EDT WED SEP 3 2014

VERY TRICKY START TO THE LONG TERM FORECAST...DUE TO CONVECTION
DEVELOPMENT ASSOCIATED WITH COLD FRONT PASSAGE...OTHERWISE HIGH
PRESSURE WILL LEAD TO DRY AND COOL WEATHER THROUGH THE FIRST PART
OF NEXT WEEK.

A LOW CENTERED IN NORTHERN MINNESOTA THURSDAY AFTERNOON WILL
QUICKLY MOVE NORTHEAST TO JAMES BAY BY 12Z FRIDAY. AS THIS
OCCURS...IT WILL DRAG A COLD FRONT EAST ACROSS UPPER MICHIGAN.
CONVECTION IS POSSIBLE ALONG THE FRONT THURSDAY AFTERNOON INTO
THURSDAY NIGHT...BUT THE GREATEST CONCERN IS THE CAP. THIS
CAP RUNS BETWEEN 900-750MB AND PEAKS AT AROUND 20-21C (AND 700MB
TEMPS AROUND 12C) AND MAY BE ENOUGH TO LIMIT DEVELOPMENT. WILL
FOLLOW DAY SHIFT WITH THE IDEA OF CHANCE POPS SHIFTING EAST ACROSS
UPPER MICHIGAN THROUGH THE EVENING. DID INCLUDE LIKELY VALUES OVER
LAKE SUPERIOR ON THE NORTHERN FRINGE OF THE CAP AND CLOSER TO THE
FORCING WITH THE LOW. IF THUNDERSTORMS DO DEVELOP...EXPECT THEM TO
BECOME SEVERE AS CAPE VALUES APPROACH 2000-3000 J/KG...0-6KM BULK
SHEAR OF 40-50KTS...AND GOOD LOW LEVEL SHEAR INDICATED ON
HODOGRAPHS. THIS SETUP LOOKS FAVORABLE FOR SUPERCELLS PRODUCING
LARGE HAIL...DAMAGING WINDS...AND POTENTIALLY TORNADOES...IF THE CAP
BREAKS. SPEAKING OF TORNADOES...THE MOST OF THE PARAMETERS ARE
FAVORABLE FOR OCCURRENCE WITH THE STORMS (INCLUDING LCL BELOW
2.5KFT...0-1KM EHI EXCEEDING 3.0...AND 0-1KM BULK SHEAR VALUES
AROUND 25KTS) AND TOMORROW AFTERNOON/EVENING HAS THE POTENTIAL TO BE
A SIGNIFICANT SEVERE WEATHER OUTBREAK FOR THE U.P. IF THE CAP IS
BROKEN.

BEHIND THE FRONT...WESTERLY WINDS WILL BE ON THE INCREASE AND LEAD
TO A GUSTY PERIOD OVERNIGHT THURSDAY INTO FRIDAY MORNING. EXPECT
THE STRONGEST GUSTS OVER THE KEWEENAW (AROUND 25KTS) UNDER THE
TIGHTER PRESSURE GRADIENT BETWEEN THE INCOMING HIGH FROM THE
DAKOTAS AND THE DEPARTING LOW. ELSEWHERE...THINK GUSTS TO AROUND
20KTS ARE REASONABLE. IF CONVECTION OCCURS...EXPECT A PERIOD OF
CLEARING DURING THE OVERNIGHT HOURS BEFORE ADDITIONAL MOISTURE
ROTATES SOUTHEAST INTO THE U.P. LATE THURSDAY NIGHT AND FRIDAY
MORNING. IF CLOUDS ARE NOT ONGOING OVER THE WEST HALF IN THE
MORNING...WOULD EXPECT DIURNAL HEATING TO DEVELOP CLOUDS OVER THE
ENTIRE AREA FOR FRIDAY. SINCE THE LOW WILL BE QUICKLY DEPARTING...A
HIGH PRESSURE RIDGE WILL NOSE OVER THE AREA FROM THE DAKOTAS FRIDAY
AFTERNOON AND START TO DIMINISH THE CLOUDS OVER THE WEST LATE IN
THE AFTERNOON. FRIDAY WILL BE MUCH COOLER WITH HIGHS IN THE U.P.
IN THE 60S. WEAKENING WINDS AND LIGHT WINDS FRIDAY NIGHT WILL LEAD
TO A CHILLY NIGHT AND EXPECT INTERIOR LOCATIONS TO FALL INTO THE
LOWER 40S.

FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL BE DRY AS THE HIGH PRESSURE
RIDGE REMAINS OVER THE UPPER GREAT LAKES REGION WHILE THE CENTER OF
THE HIGH TRACKS THROUGH THE LOWER GREAT LAKES REGION. THERE IS ONE
BRIEF BREAKDOWN OF THIS RIDGE ON SATURDAY NIGHT...AS A SHORTWAVE
SLIDES EAST THROUGH ONTARIO AND DRAGS A COLD FRONT ACROSS THE
CWA. WITH THE DRY AIRMASS IN PLACE AND LIMITED MOISTURE ALONG THE
FRONT...DON/T EXPECT ANY PRECIP BUT HAVE SHOWN A BRIEF INCREASE IN
CLOUDS AS IT MOVES THROUGH. HIGHS THIS WEEKEND WILL BE IN
THE 60S TO NEAR 70 DEGREES AND LOWS IN THE 40S.

INTO EARLY NEXT WEEK...AN UPPER TROUGH PULLING OUT OF THE PACIFIC
NORTHWEST WILL LEAD TO A LOW DEVELOPING IN THE LEE OF THE NORTHERN
ROCKIES AND SLOWLY SHIFTING EAST-NORTHEAST TOWARDS THE AREA. WILL
SHOW INCREASING PRECIP CHANCES MONDAY NIGHT INTO WEDNESDAY AS THE
LOW AND UPPER ENERGY NEAR THE AREA.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 737 PM EDT WED SEP 3 2014

ONGOING SHRA/TSTMS ACROSS ERN MN/NW WI TO THE N OF A WARM FRONT WILL
POSE THE FIRST FCST CHALLENGE. THERE IS EXPECTED TO BE SOME
NORTHWARD EXPANSION OF SHRA...BUT NORTHWARD DEVELOPMENT OF TSTMS
SHOULD BE MUCH MORE LIMITED. HAVE THUS ONLY INCLUDED VCTS MENTION AT
KIWD/KSAW GIVEN THE UNCERTAINTY AND NO TSTM MENTION AT KCMX. WITH
HEAVIER RAINFALL STAYING TO THE S...MAINTAINED VFR CONDITIONS FOR
THE NIGHTTIME HRS AT ALL TERMINALS. TOWARD DAYBREAK AND INTO THE
MORNING HRS...LOW CLOUDS MAY EXPAND NORTHWARD BEHIND DEPARTING AREA
OF PCPN OVER THE UPPER LAKES. LOWERED CIGS TO MVFR AT ALL
TERMINALS...BUT NOT OUT OF THE QUESTION THAT IFR COULD DEVELOP...
ESPECIALLY AT KSAW WHERE UPSLOPE WINDS WILL BE MORE FAVORABLE. LOWER
CLOUDS SHOULD SCATTER OUT BY THU AFTN. THEN...APPROACHING COLD FRONT
MAY TRIGGER ISOLD/SCT STRONG TO SVR TSTMS THU AFTN/EVENING...BUT
CONFIDENCE IN DEVELOPMENT OF PCPN IS VERY LOW AT THIS POINT. FOR
NOW...NO MENTION OF TSTMS WAS INCLUDED AT ANY OF THE TERMINALS THU
AFTN/EVENING.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 405 PM EDT WED SEP 3 2014

A LOW PRESSURE SYSTEM IN THE CENTRAL/NORTHERN PLAINS WILL LIFT TO
THE NORTHEAST THROUGH MINNESOTA ON THURSDAY AND TO JAMES BAY BY
FRIDAY MORNING. MOIST AIR MOVING OVER THE LAKE UNDER SOUTHEASTERLY
WINDS WILL LEAD TO PATCHY/AREAS OF FOG OVER PORTIONS OF THE LAKE
TONIGHT THROUGH FRIDAY MORNING. A COLD FRONT MOVING EAST ACROSS LAKE
SUPERIOR ON THURSDAY NIGHT WILL BRING GUSTY WESTERLY WINDS TO 25KTS
THROUGH FRIDAY MORNING. WINDS WILL DIMINISH FRIDAY AFTERNOON/NIGHT
AS A HIGH PRESSURE RIDGE BUILDS OVER THE UPPER GREAT LAKES REGION.
THIS WILL LEAD TO LIGHT WINDS THROUGH THE WEEKEND AND THE FIRST
PART OF NEXT WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...SRF
AVIATION...ROLFSON
MARINE...SRF
Hazardous weather outlook, Sep 3, 8:04 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
904 PM EDT WED SEP 3 2014

MIZ001>007-014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
904 PM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN UPPER MICHIGAN
AND WILL SPREAD EAST ACROSS THE REST OF UPPER MICHIGAN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY BY LATE
AFTERNOON AND CONTINUING INTO THE EVENING HOURS. THERE IS A
POTENTIAL THAT SOME STORMS THURSDAY AFTERNOON INTO THURSDAY EVENING
COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT INTO TUESDAY OVER
WESTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ009>013-041200-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
904 PM EDT WED SEP 3 2014 /804 PM CDT WED SEP 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA FROM WEST TO EAST
DURING THE NIGHT. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY BY LATE
AFTERNOON AND CONTINUING INTO THE EVENING HOURS. THERE IS A
POTENTIAL THAT SOME STORMS THURSDAY AFTERNOON INTO THURSDAY EVENING
COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT INTO TUESDAY OVER
WESTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
904 PM EDT WED SEP 3 2014 /804 PM CDT WED SEP 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER SOUTHERN PORTIONS OF
THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD BE STRONG.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT INTO TUESDAY OVER
WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
904 PM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD PRODUCE LARGE HAIL
AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The Marquette radar (KMQT), 94 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood, 2 thunderstorm wind, 1 lightning, 1 seiche. Local standard time, as filed.

Heavy Rain, Delta

When
September 4, 12:00 AM EST to 2:00 PM EST
Where
Delta County, 0.48 mi W of Escanaba
Reported by
Public
Coordinates
45.750, -87.080

Over three inches of rain was reported in Escanaba over a 12 hour period with much of the rain falling over a couple hours in the early afternoon of the 4th. The heavy rain caused minor street flooding in Escanaba. An observer near Cornell also measured nearly two inches of rain in 45 minutes while Stonington received nearly two inches in two hours.

Heavy Rain, Menominee

When
September 4, 12:00 AM CST to 12:00 PM CST
Where
Menominee County, 1.19 mi NE of Carney
Reported by
Trained Spotter
Coordinates
45.590, -87.550

A spotter in Carney measured four inches of rain in approximately 12 hours. Two inches of the rain fell in two hours during the late morning of the 4th.

Heavy Rain, Dickinson

When
September 4, 5:00 AM CST to September 5, 5:00 AM CST
Where
Dickinson County, 2.07 mi N of Quinn
Reported by
CoCoRaHS
Coordinates
45.830, -88.000

An automated CoCoRaHS site measured 3.31 inches of rain in 24 hours near Quinnesec.

Heavy Rain, Menominee

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Menominee County, (Mnm)twin Co Apt Men
Reported by
AWOS
Coordinates
45.120, -87.630

The Menominee Airport measured 3.33 inches of rain in 24 hours.

Flash Flood, Dickinson

When
September 4, 10:30 AM CST to 2:30 PM CST
Where
Dickinson County, 0.48 mi E of Antoine to 0.9 mi W of Iron Mtn
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
45.830, -88.060

More than two inches of heavy rainfall in less than two hours caused flash flooding in the Iron Mountain area into early afternoon on the 4th. The Dickinson County Sheriff reported flooding on US Highway 2 with several sections of the road under 2.5 feet of water causing several cars to stall. Several businesses were also flooded.

Flash Flood, Dickinson

When
September 4, 10:30 AM CST to 2:30 PM CST
Where
Dickinson County, 0.7 mi NE of Norway to 1.02 mi ENE of Norway
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
45.786, -87.909

Nearly two inches of rain in less than two hours caused flash flooding in Norway on the 4th. The Dickinson County emergency manager reported that two city blocks were flooded with at least two streets closed due to washouts across both lanes. Several businesses also reported flooded basements.

Thunderstorm Wind, Menominee

When
September 4, 11:20 AM CST to 11:24 AM CST
Where
Menominee County, 1.19 mi SE of Cedar River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.410, -87.350

There was a delayed report of a metal shed blown 50 feet into the woods near Cedar River.

Lightning, Menominee

When
September 4, 11:48 AM CST
Where
Menominee County, 0.69 mi N of Powers
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
45.690, -87.530

A man was struck by lightning in Powers but was reported to be conscious and bleeding.

Seiche, Alger

When
September 4, 4:00 PM EST to 6:00 PM EST
Where
Alger forecast zone
Reported by
Emergency Manager
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A seiche occurring on Lake Superior caused water levels to fluctuate one and a half feet over a couple hours and inundated several piers in Munising.

Thunderstorm Wind, Menominee

When
September 5, 12:35 AM CST to 12:38 AM CST
Where
Menominee County, 0.69 mi S of Talbot
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.490, -87.600

There was a delayed public report of trees down on Number 26 Lane near Daggett from a severe thunderstorm. Time of the report was estimated from the radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542356, 542357, 542734, 542733, 542359, 542360, 542738, 542358, 542744, 542361.